When they on call, they know they are on the frontlines of an epidemic. With the right equipment and suits, they can try to protect themselves. Fentanyl exposure may happen so the first responder teams are prepared if https://sober-house.org/ it happens. The key is to learn how to navigate the risks and challenges they face afterward. First responders should make their health a priority so they can treat others they come in contact with more effectively.
First responders are people who put their lives on the front lives to help others. Police officers, emergency personnel, and others are trained and aware of the risks they face, yet are not able to avoid all problems. Encountering methamphetamine labs, people in a mental health crisis and violent offenders are part of the job for some people. Running into a burning building to save lives or putting their lives at risk are also part of the duty when called. Find out more about Fentanyl and why first responders are putting themselves at risk when they are exposed to these drugs.
Occupational Exposure Limits
Fentanyl is so powerful as a drug that small amounts may cause severe illness or death. This means the amount needed to cause a lethal dose for humans is equivalent to 5-7 grains of table salt. Exposure risk is high for first responders who are likely to experience passive fentanyl exposure.
How long does it take to start feeling fentanyl?
Fast-acting fentanyl tablets, lozenges and nasal sprays take around 15 to 30 minutes to work but they wear off after 4 to 6 hours. Fentanyl patches can take up to a day or two to start working but they will last longer.
Any first responder who experiences the effects of fentanyl exposure should be removed from the scene to receive medical assistance. If fentanyl exposure is known, emergency services should stand by to help. Naloxone may be a temporary antidote for first responders who are exposed. Naloxone may restore normal breathing and consciousness to a person experiencing a fentanyl overdose.
The practice of mixing fentanyl with other drugs catches people off guard who do not know it is mixed in with other substances. It does not have an appearance or odor people would recognize within their substances they might use regularly. People who use substances or have an addiction are at risk of encountering this in the drugs they use. First responders who work to save their lives are also at risk of secondhand exposure trying to help people due to the high level of toxicity.
Administer naloxone under physician’s direction or by following applicable EMS protocol. Immediately wash eyes with large amounts of tepid water for at least 15 minutes. Cover the patient/victim to prevent shock and loss of body heat.
Personal Protective Equipment
Monitor the patient/victim for signs of whole-body effects and administer symptomatic treatment as necessary. Move the patient/victim to an area where emergency medical treatment can be provided. Thoroughly wash and rinse the contaminated skin of the patient/victim using a soap and water solution. Be careful not to break the patient/victim’s skin during the decontamination process, and cover all open wounds. Soft brushes should be available to remove contamination from the PPE.
Fentanyl is a synthetic opioid that can relieve moderate to severe chronic pain. Like many painkilling drugs, fentanyl can destroy people’s lives but it may also cause them to lose their life. Fentanyl is a Schedule II prescription narcotic, meaning it has some medical use but can be dangerous. Medically prescribed, it comes in forms such as nasal sprays, injections, and transdermal patches. People who deal with this drug may mix fentanyl with other drugs, including heroin, cocaine, and MDMA. This practice is responsible for an uptick in fentanyl-related deaths.
First responders who handle the substance unknowingly are most at risk. The most concerning issue is inhalation where it gets into the eyes, nose, or mouth. First responders are most likely to encounter manufactured eco sober house rating fentanyl. Skin contact can cause toxicity as inhalation or accidentally being exposed to it anywhere on a person’s body that cannot be seen. Even with training, it is not possible to always avoid exposure.
Symptoms of it include slowed respiratory rate, pinpoint pupils, decreased consciousness, and cold or clammy skin. There have not been cases of fentanyl toxicity reported by first responders who experienced passive exposure to fentanyl. Opioid toxicity relies on the drug entering the blood and brain from the environment.
Who to Contact in an Emergency
Labeled, durable 6-mil polyethylene bags should be available for disposal of contaminated PPE. A hooded chemical-resistant suit that provides protection against CBRN agents. Decontaminate remains before they are removed from the incident site. See the Decontamination section for patient/victim decontamination procedures.
How do you know if fentanyl is in you?
It is nearly impossible to tell if drugs have been laced with fentanyl unless you test your drugs with fentanyl test strips. Test strips are inexpensive and typically give results within 5 minutes, which can be the difference between life or death.
All personnel who administer naloxone should be trained in how to administer it for this purpose. The rise in fentanyl-related deaths in the general population increase exposure for first responders. All first responders should be trained to recognize the symptoms and take appropriate steps to treat someone who suffers from it. Wherever first responders reported symptoms due to passive exposure to fentanyl, no deaths have been reported.
Remove PPE by rolling downward and avoid pulling PPE off over the head. A Totally-Encapsulating Chemical Protective suit that provides protection against CBRN agents. Keep combustibles (e.g., wood, paper, and oil) away from the spilled agent. See the Decontamination section for decontamination procedures. If shortness of breath occurs or breathing is difficult , administer oxygen.
- Immediately wash eyes with large amounts of tepid water for at least 15 minutes.
- Symptoms of it include slowed respiratory rate, pinpoint pupils, decreased consciousness, and cold or clammy skin.
- The rise in fentanyl-related deaths in the general population increase exposure for first responders.
- See the Decontamination section for patient/victim decontamination procedures.
- If shortness of breath occurs or breathing is difficult , administer oxygen.